Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

June 9, 2021Ulster County, New York

NWS Albany, NY issued this special weather statement at Jun 9, 2021, 4:49 PM EDT for Ulster County, New York. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2021, 4:49 PM EDT (20:49 UTC)
Expired
Jun 9, 2021, 5:30 PM EDT
In force
41 min
Issued by
NWS Albany, NY

County Ulster County, NY

The radar

The Albany radar (KENX), 83 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

278 
WWUS81 KALY 092049
SPSALY

Special Weather Statement
National Weather Service Albany NY
449 PM EDT Wed Jun 9 2021

NYZ063-092130-
Western Ulster-
449 PM EDT Wed Jun 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ULSTER
COUNTY...

At 448 PM EDT, strong thunderstorms were clustered near West Shokan,
or 14 miles north of Ellenville, moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Shokan, Olivebridge, Kerhonkson, Cherrytown, Samsonville,
Palentown, Brodhead, Liebhardt, Fantinekill, Mombaccus, Boiceville,
Mettacahonts, Lackawack, Peekamoose, Lyonsville, Winchell,
Potterville, Pataukunk, Krumville and Kripplebush.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4178 7443 4197 7442 4202 7422 4181 7419
      4180 7420
TIME...MOT...LOC 2048Z 349DEG 7KT 4191 7433 

$$

KSL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jun 9, 3:38 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 9, 3:38 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
338 PM EDT Wed Jun 9 2021

.SYNOPSIS...
Scattered showers and thunderstorms will end this evening
with the passage of a cold front.  Behind this front, cooler and
much less humid air will move into the region for tomorrow with a
mostly sunny sky.  Although it should be dry through Friday, a few
spotty rain showers are possible for Friday night into Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 338 PM EDT...Cold frontal boundary continues to slowly
sag southward across the region. While dewpoints have lowered
into the 50s to low 60 across the Adirondacks and Glens Falls-
Lake George area as seen on NYS Mesonet observations, they
continue to be very muggy to the south of the front for the rest
of the area, with dewpoints into the 70s. Some scattered
convection has developed just ahead of the front. Abundant
instability (SBCAPE over 2000 J/kg thanks to the very moist
dewpoints) and plenty of moisture (PWATS over 1.50 inches) is
available, but forcing is weak (just the surface boundary) and
little 0-6 km shear is available. As a result, there won't be a
widespread severe threat, but very heavy rainfall is possible
within any shower or thunderstorm. Can't totally rule out a
rogue strong wind gusts for when a water-loaded storm collapses,
but the main threat will be very heavy downpours. Rainfall
rates may easily exceed one inch per hour within the heaviest
storms.

The threat for showers/t-storms will initially be in Mohawk
Valley/Capital Region for the late afternoon/early evening and
will shift towards the Catskills/Mid Hudson Valley towards
sunset.

Behind the boundary, much cooler and less humid air will be
working its way into the region and skies will be clearing out.
Temperatures will be lowering into the 50s to low 60s for later
in the overnight with dewpoints fall into the 40s to mid 50s.
There shouldn't be much fog, as the lowering dewpoint and light
northerly breeze should help prevent fog from forming.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
High pressure will be moving southern Canada towards New England
for Thursday. This should allow for a mostly sunny sky through
the day on Thursday. It will be much more comfortable than
recent days with dewpoints in the 40s and 50s and temps only in
the mid 70s to low 80s for highs.

The dry weather will continue for Thursday night into much of
Friday, as the high pressure slowly departs away from the area.
While Thursday night should still be fairly clear, there may be
some more increasing clouds for Friday morning. Overnight lows
will be very comfortable on Thursday night with lows in the
upper 40s to mid 50s. Highs on Friday should mainly be in the
70s.

Upper level shortwave will start approaching for late Friday
and will head across northern New England for Friday night. The
forcing is mainly north of the area and moisture will be quite
limited. Can't rule out a few passing light rain showers for
late Friday or Friday night, but the coverage looks fairly
sparse. Otherwise, skies should be partly cloudy for Friday
night with lows in the 50s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Cooler and somewhat unsettled conditions are expected through most
of the long term period, with the degree of cooling/unsettled
conditions dependent upon how much amplification of upper level
trough occurs from Canada into the Great Lakes/northeast region.

Initially, a couple of upper level disturbances look to bring some
showers for the weekend, with best chances on Sunday based on
current timing of stronger disturbance. Models suggest some
instability, so will include mention of thunder for Sunday
afternoon/evening. Before this disturbance passes through, mainly
dry conditions are expected for Saturday, although can not rule out
isolated showers across some higher terrain areas in the afternoon.

For Monday-Wednesday, an upper level trough digs into the Great
Lakes region and eventually into the northeast, with some
possibility of the trough closing off. At the very least, multiple
upper level disturbances rotating around this digging trough look to
bring a few rounds of showers/thunderstorms, with best chance for
thunderstorms if any of these upper level disturbances pass through
during the afternoon/evening hours. Possible steep low/mid level
lapse rates could bring some small hail/gusty winds with any
convection, should it occur.

Due to timing uncertainty of individual disturbances passing
through, will generally keep chance PoPs through this period, with
mention of isolated thunderstorms during the afternoon/evening
hours during peak heating time.

As for temperatures, a general downward trend is expected, with
highs initially in the mid 70s to lower 80s in valleys, and
lower/mid 70s for higher terrain areas Saturday-Monday. Lows Sunday-
Monday morning mainly in the 50s to lower 60s. Cooler conditions for
Tuesday-Wednesday, with highs mainly in the 60s and lower 70s,
although should showers persist, even some valley areas may only
reach the 60s. Overnight lows cooling into the mid 40s to lower 50s,
with the possibility of some 30s across portions of the southwest
Adirondacks Wed-Thu mornings if enough clearing develops after
diurnal clouds erode.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Scattered showers and thunderstorms are possible this afternoon (18-
23Z) ahead of a cold front dropping south through the region.
Conditions will generally remain VFR, though ceilings have been
bouncing around between MVFR/VFR through the morning and early
afternoon hours. These should too improve to VFR as drier air works
its way into the forecast area.

Showers are expected to wane from north to south by 21-23Z this
evening, with VFR conditions prevailing through the remainder of the
TAF period.

Southerly winds around 5-8 kts will turn out of the north behind the
cold front this evening.

Outlook...

Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Low Operational Impact. Slight Chance of SHRA.
Saturday: Low Operational Impact. Isolated SHRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Scattered SHRA...TSRA.
Sunday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Very humid conditions this evening will come to end with the
passage of a cold front tonight. Before this occurs, some
scattered showers and thunderstorms will produce a wetting
rainfall for some areas. While RH values will be elevated
through this evening, they will be lowering for Thursday, with
RH values as low as 30 percent during the afternoon hours. Winds
will become northerly behind the front at speeds of 5 to 10 mph
through Thursday. The next chance for some spotty rain showers
will be late Friday into Friday night, mainly for northern and
western areas.

&&

.HYDROLOGY...
Scattered showers and thunderstorms will continue through the
evening hours. Any shower or thunderstorm will be capable of
producing heavy downpours, with rainfall rates over an inch per
hour possible. This may result in localized flooding of poor
drainage, low lying or urban areas. While some localized hydro
issues are possible through this evening on smaller streams and
creeks, no river flooding is anticipated on the larger or main
stem rivers. Some very minor rises are possible on the larger
streams, but basin average amounts won't be enough to cause any
problems for these larger waterways.

Behind a departing frontal boundary, dry weather is then
expected for later tonight through Friday. This will allow for
any rises on rivers and stream to recede. The next chance for
precipitation will be late Friday through Friday night, but this
will only be very light passing rain showers for northern areas.
More showers and thunderstorms are possible again on Sunday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...Frugis
SHORT TERM...Frugis
LONG TERM...KL
AVIATION...JLV
FIRE WEATHER...Frugis
HYDROLOGY...Frugis
Hazardous weather outlook, Jun 9, 3:03 PM EDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
303 PM EDT Wed Jun 9 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
303 PM EDT Wed Jun 9 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central and eastern New York and
southern Vermont.

.DAY ONE...Tonight.

There is a chance for showers and thunderstorms through the evening
hours. Some showers or thunderstorms may contain locally heavy
downpours, which may result in ponding of water on roadways and low
lying areas, as well in areas of poor drainage.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday.

There is a chance of thunderstorms on Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 9, 3:26 PM EDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Albany NY
326 PM EDT Wed Jun 9 2021

NYZ039-040-048>050-092000-
Southern Fulton-Eastern Schenectady-Western
Schenectady-Montgomery-Southern Saratoga-
326 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCHENECTADY...
SOUTHWESTERN SARATOGA AND EAST CENTRAL MONTGOMERY COUNTIES...

At 325 PM EDT, a strong thunderstorm was located near Galway, or 8
miles east of Amsterdam, moving southeast at 15 mph.

Winds of around 40 mph are possible with this storm.

Locations impacted include...
Schenectady, Clifton Park, Rotterdam, Scotia, Glenville, Niskayuna,
Hagaman, Round Lake, Galway, Country Knolls, Rotterdam Junction,
Alplaus, East Glenville, Burnt Hills, Pattersonville-Rotterdam
Junction, Charlton, Parkis Mills, Glenridge, Hoffmans and Harding
Crossing.

This includes the following highways...
 Interstate 90 near exit 26.
 Interstate 890 between exits 1a and 8.
 Interstate 87 between exits 10 and 11.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4308 7402 4306 7397 4290 7371 4276 7394
      4276 7398 4297 7419
TIME...MOT...LOC 1925Z 318DEG 13KT 4297 7403

TAW
Special weather statement, Jun 9, 3:36 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Albany NY
336 PM EDT Wed Jun 9 2021

NYZ039-040-048-092015-
Southern Fulton-Western Schenectady-Montgomery-
336 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCHENECTADY...SOUTH
CENTRAL FULTON AND SOUTHEASTERN MONTGOMERY COUNTIES...

At 335 PM EDT, a strong thunderstorm was located over Tribes Hill, or
near Fonda, moving southeast at 15 mph.

Wind gusts to 40 mph are possible with this storm.

Locations impacted include...
Amsterdam, Fonda, Duanesburg, Fort Johnson, Delanson, Tribes Hill,
Glen, Princetown, Charleston, Fultonville, Esperance, Duane,
Auriesville, West Perth, Church Corners, Rockwell Corners, Scotch
Bush, Young Corners, Lost Valley and Market Corners.

This includes the following highways...
 Interstate 88 near exit 24.
 Interstate 90 between exits 27 and 28.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4304 7429 4282 7406 4278 7404 4273 7416
      4273 7418 4272 7418 4271 7421 4276 7427
      4276 7425 4279 7425 4280 7426 4278 7430
      4292 7447
TIME...MOT...LOC 1935Z 318DEG 13KT 4293 7431

Wasula
Special weather statement, Jun 9, 4:02 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Albany NY
402 PM EDT Wed Jun 9 2021

NYZ048>054-061-092045-
Eastern Albany-Eastern Columbia-Western Rensselaer-Eastern
Schenectady-Eastern Rensselaer-Western Schenectady-Southern
Saratoga-Western Albany-
402 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCHENECTADY...
NORTHEASTERN ALBANY AND SOUTHERN RENSSELAER COUNTIES...

At 401 PM EDT, a strong thunderstorm was located near Scotia, moving
southeast at 35 mph.

Winds of 40 to 45  mph and half inch hail are possible with this
storm.

Locations impacted include...
Albany, Schenectady, Troy, Rotterdam, East Greenbush, Cohoes,
Watervliet, Rensselaer, Colonie, Scotia, Nassau, Delmar, Latham,
Guilderland, Niskayuna, Duanesburg, Menands, Stephentown,
Voorheesville and Green Island.

This includes the following highways...
 Interstate 88 between exits 24 and 25.
 Interstate 90 between exits 10 and 26.
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 22 and 7.
 Interstate 787 between exits 1 and 9.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4260 7338 4241 7359 4249 7357 4247 7372
      4278 7416 4292 7401
TIME...MOT...LOC 2001Z 309DEG 31KT 4281 7401

Wasula
Special weather statement, Jun 9, 4:04 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Albany NY
404 PM EDT Wed Jun 9 2021

NYZ047-048-051>053-059>061-092045-
Eastern Albany-Eastern Columbia-Western Rensselaer-Eastern
Greene-Western Columbia-Schoharie-Western Schenectady-Western Albany-
404 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCHENECTADY...NORTH
CENTRAL COLUMBIA...CENTRAL ALBANY...NORTHEASTERN GREENE...EAST
CENTRAL SCHOHARIE AND SOUTHWESTERN RENSSELAER COUNTIES...

At 403 PM EDT, a strong thunderstorm was located near Altamont, or 9
miles southwest of Rotterdam, moving southeast at 35 mph.

Winds of 40 to 45 mph and half inch hail are possible with this
storm.

Locations impacted include...
Nassau, Delmar, Duanesburg, New Baltimore, Ravena, Berne,
Voorheesville, Valatie, Altamont, Castleton-On-Hudson, Kinderhook,
Delanson, Feura Bush, Selkirk, New Scotland, Coeymans, Knox,
Princetown, Stuyvesant and Clarksville.

This includes the following highways...
 Interstate 88 near exit 24.
 Interstate 87 between exits 21A and 22.

Torrential rainfall is also occurring with this storm, and may cause
localized poor drainage flooding. Do not drive your vehicle through
flooded roadways.

LAT...LON 4272 7430 4281 7410 4277 7404 4275 7403
      4275 7400 4247 7353 4231 7368
TIME...MOT...LOC 2003Z 309DEG 31KT 4270 7411

Wasula
Special weather statement, Jun 9, 4:20 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Albany NY
420 PM EDT Wed Jun 9 2021

NYZ064-065-092100-
Western Dutchess-Eastern Ulster-
420 PM EDT Wed Jun 9 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER AND
NORTHWESTERN DUTCHESS COUNTIES...

At 420 PM EDT, a strong thunderstorm was located near Saugerties,
moving south at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Kingston, Saugerties, Rhinebeck, Red Hook, Saugerties South, Lake
Katrine, West Hurley, Veteran, Tivoli, Centerville, Mount Marion,
Canoe Hill, Quarryville, Manorville, Dutchess County Fairgrounds,
Katsbaan, Shultis Corners, Sweet Meadows, Flatbush and Linden Acres.

This includes Interstate 87 between exits 19 and 20.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4195 7411 4208 7408 4214 7406 4214 7393
      4213 7392 4208 7393 4208 7390 4192 7384
TIME...MOT...LOC 2020Z 000DEG 11KT 4211 7400

KSL
Special weather statement, Jun 9, 4:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
449 PM EDT Wed Jun 9 2021

NYZ063-092130-
Western Ulster-
449 PM EDT Wed Jun 9 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL ULSTER
COUNTY...

At 448 PM EDT, strong thunderstorms were clustered near West Shokan,
or 14 miles north of Ellenville, moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Shokan, Olivebridge, Kerhonkson, Cherrytown, Samsonville,
Palentown, Brodhead, Liebhardt, Fantinekill, Mombaccus, Boiceville,
Mettacahonts, Lackawack, Peekamoose, Lyonsville, Winchell,
Potterville, Pataukunk, Krumville and Kripplebush.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4178 7443 4197 7442 4202 7422 4181 7419
      4180 7420
TIME...MOT...LOC 2048Z 349DEG 7KT 4191 7433

KSL

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 2:35 PM EDTSpecial Weather StatementALYFulton40 min
Jun 9, 2:50 PM EDTAreal Flood AdvisoryALYFulton53 min
Jun 9, 2:57 PM EDTSpecial Weather StatementALYFulton, Montgomery33 min
Jun 9, 3:26 PM EDTSpecial Weather StatementALYSchenectady34 min
Jun 9, 3:36 PM EDTSpecial Weather StatementALYMontgomery39 min
Jun 9, 3:50 PM EDTAreal Flood AdvisoryALYMontgomery, Saratoga, Schenectady58 min
Jun 9, 4:02 PM EDTSpecial Weather StatementALYSchenectady43 min
Jun 9, 4:04 PM EDTSpecial Weather StatementALYAlbany41 min
Jun 9, 4:20 PM EDTSpecial Weather StatementALYUlster40 min
Jun 9, 5:02 PM EDTSpecial Weather StatementALYColumbia, Greene43 min
Jun 9, 5:21 PM EDTSpecial Weather StatementALYUlster24 min
Jun 9, 5:35 PM EDTSpecial Weather StatementALYUlster40 min
Jun 9, 6:22 PM EDTSpecial Weather StatementALYDutchess38 min
Jun 9, 5:34 PM EDTSpecial Weather StatementALY26 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.